Mississippi, 2009Flash Flooding and Damaging Winds in Mississippi, July 16, 2009
July 16, 2009 · NWS MEG · 8 events in 7 counties and zones
Southwest Tennessee and Northwest Mississippi. Some of storms became severe with damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system developed over Northern Arkansas during the early morning hours of July 16th, 2009 and moved across Eastern Arkansas...Southwest Tennessee and Northwest Mississippi. Some of storms became severe with damaging winds and flash flooding. Another mesoscale convective system developed over Southern Arkansas during the evening of July 16th, 2009 and moved into Northern Mississippi. A couple of storms became severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 5:27 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 16, 5:27 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
627 AM CDT THU JUL 16 2009
.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
THE SEVERE WEATHER AND HEAVY RAINFALL THREAT AS WELL AS HIGH HEAT
INDEX VALUES ARE THE MAIN FORECAST CONCERNS THIS MORNING.
CURRENTLY...SEVERAL COMPLEXES OF THUNDERSTORMS CONTINUE TO SLOWLY
MAKE THEIR WAY EAST-SOUTHEAST ACROSS NORTHERN ARKANSAS...THE
MISSOURI BOOTHEEL...AND WEST TENNESSEE EARLY THIS MORNING. THESE
STORMS HAVE PRODUCED VERY HEAVY RAINFALL AND CONTINUOUS CLOUD TO
GROUND LIGHTNING SO FAR. HAVE NOT RECEIVED ANY SEVERE WIND
REPORTS...HOWEVER THINK THIS IS PROBABLY DUE TO THE FACT THAT ITS
OCCURRING IN THE MIDDLE OF THE NIGHT. THESE COMPLEXES OF
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHEASTERN
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE THIS MORNING
WHICH CORRESPONDS WELL WITH THE HIGHEST POPS TODAY. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY WITH THE MAIN THREATS
BEING DAMAGING WINDS AND FLASH FLOODING.
NOT VERY CONFIDENT ON WHAT EFFECT THESE COMPLEXES WILL HAVE ON
TEMPERATURES ACROSS EASTERN ARKANSAS AND NORTHWEST MISSISSIPPI. IF
THESE AREAS REMAIN RAINFREE THIS MORNING...HEAT INDEX VALUES WILL
EASILY REACH ABOVE 105 DEGREES AGAIN THIS AFTERNOON. DECIDED TO GO
AHEAD AND PLAY IT SAFE AND ISSUE A HEAT ADVISORY FOR AREAS SOUTH
OF A LINE FROM MARIANNA ARKANSAS TO PONTOTOC MISSISSIPPI. THIS
ADVISORY CAN EASILY BE CANCELLED LATER TODAY IF IT LOOKS LIKE
CONVECTION AND CLOUD COVER PUTS A LID ON TEMPERATURES.
ANOTHER COMPLEX OF THUNDERSTORMS CAN BE EXPECTED EARLY FRIDAY
MORNING AND CONTINUING THROUGH THE DAY AS AN UPPER TROUGH MOVES
INTO THE REGION. ONCE AGAIN STRONG TO SEVERE THUNDERSTORMS
BRINGING DAMAGING WINDS AND HEAVY RAINFALL CAN BE EXPECTED ACROSS
THE MIDSOUTH ON FRIDAY. HEAT ADVISORIES WILL NOT BE NEEDED ON
FRIDAY AS RELATIVELY COOLER TEMPERATURES ARE EXPECTED WITH AMPLE
CLOUD COVER AND CONVECTION AROUND.
COLD FRONT WILL PUSH THROUGH THE MIDSOUTH FRIDAY NIGHT BRINGING
MUCH COOLER AND DRIER AIR TO THE REGION. MODELS CONTINUE TO
ADVERTISE A VERY PLEASANT WEEKEND FOR THE MIDDLE OF JULY AS
TEMPERATURES WILL BE IN THE LOW TO MID 80S FOR HIGHS AND IN THE
50S FOR LOWS. HIGH PRESSURE WILL CONTINUE OVER THE FORECAST AREA
ON MONDAY AS TEMPERATURES SLOWLY MODERATE BUT STILL BELOW NORMAL.
THE GFS AND ECMWF SOMEWHAT DISAGREE DURING THE TUESDAY THROUGH
THURSDAY TIME FRAME AS THE ECMWF BRINGS RAIN BACK INTO THE
FORECAST. FOR NOW...KEPT THE EXTENDED PORTION OF THE FORECAST DRY
WITH TEMPERATURES RETURNING TO SEASONAL NORMALS BY MID WEEK.
KNS
&&
.AVIATION...
12Z TAFS
A LARGE COMPLEX OF TSRA/SHRA CONTINUES TO AFFECT KJBR AND KMEM
CURRENTLY AND WILL EVENTUALLY MOVE ACROSS KMKL AND KTUP TAF
LOCATIONS BY 14-15Z. BRIEF GUSTY WINDS AS WELL AS BRIEF MVFR/IFR
CEILINGS AND VISIBILITIES WILL BE POSSIBLE WITH ANY TSRA/SHRA.
AFTER 20Z...BULK OF TSRA/SHRA WILL MOVE OUT OF THE AREA BUT NOT
CONFIDENT ON WHEN THE NEXT DEVELOPMENT OF TSRA/SHRA WILL OCCUR
OVER THE AREA SO CONTINUED WITH VCTS/CB. SURFACE WINDS WILL BE
LIGHT AND VARIABLE FOR THE MOST PART WITH BRIEF GUSTY WINDS NEAR
TSRA.
KNS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 90 75 88 65 / 90 50 70 10
MKL 87 70 87 58 / 90 40 60 10
JBR 88 71 87 62 / 90 50 50 10
TUP 93 72 88 64 / 80 40 80 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LEE AR-PHILLIPS.
MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN-CHICKASAW-
COAHOMA-LAFAYETTE-PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...NONE.
&&Hazardous weather outlook, Jul 16, 3:14 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT THU JUL 16 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
414 AM CDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY FOR THE
ENTIRE MIDSOUTH. DAMAGING WINDS UP TO 60 MPH ARE THE MAIN HAZARD.
FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF
NICKELS...AND VERY HEAVY RAINFALL OF 1 TO 3 INCHES CAUSING
FLASH FLOODING ARE POSSIBLE AS WELL.
HEAT INDEX READINGS WILL CLIMB TO BETWEEN 105 AND 108 DEGREES
ACROSS AREAS SOUTH OF A LINE FROM MARIANNA ARKANSAS TO
PONTOTOC MISSISSIPPI. A HEAT ADVISORY IS IN EFFECT FOR THESE AREAS
IN EASTERN ARKANSAS AND NORTH MISSISSIPPI THROUGH 700 PM CDT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS
SEVERAL COMPLEXES OF THUNDERSTORMS MOVE ACROSS THE MIDSOUTH. THE
MAIN HAZARDS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY ACROSS THE ENTIRE
MIDSOUTH. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON FRIDAY.
KNS
In the hours before
Local storm report, Jul 16, 4:15 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
515 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 5 SE RIPLEY 35.69N 89.47W
07/16/2009 LAUDERDALE TN LAW ENFORCEMENT
2 LARGE TREES DOWN
0514 AM FLASH FLOOD OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS
&&
DSVLocal storm report, Jul 16, 4:29 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
529 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 5 SE RIPLEY 35.69N 89.47W
07/16/2009 LAUDERDALE TN LAW ENFORCEMENT
2 LARGE TREES DOWN
0514 AM FLASH FLOOD OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS
0524 AM FLASH FLOOD CORINTH 34.94N 88.52W
07/16/2009 ALCORN MS LAW ENFORCEMENT
LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
OF CORNING
&&
DSVLocal storm report, Jul 16, 4:31 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
531 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 5 SE RIPLEY 35.69N 89.47W
07/16/2009 LAUDERDALE TN LAW ENFORCEMENT
2 LARGE TREES DOWN
0514 AM FLASH FLOOD OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS
0524 AM FLASH FLOOD CORNING 36.41N 90.59W
07/16/2009 CLAY AR LAW ENFORCEMENT
LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
OF CORNING
&&
DSVLocal storm report, Jul 16, 4:45 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
545 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 5 SE RIPLEY 35.69N 89.47W
07/16/2009 LAUDERDALE TN LAW ENFORCEMENT
2 LARGE TREES DOWN
0511 AM FLASH FLOOD 16 W HENNING 35.67N 89.86W
07/16/2009 LAUDERDALE TN PUBLIC
LOCALIZED FLOODING IN LOW LYING AREAS SOUTH OF GOLDDUST
0514 AM FLASH FLOOD OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS
0524 AM FLASH FLOOD CORNING 36.41N 90.59W
07/16/2009 CLAY AR LAW ENFORCEMENT
LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
OF CORNING
&&
DSVLocal storm report, Jul 16, 5:43 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
643 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 5 SE RIPLEY 35.69N 89.47W
07/16/2009 LAUDERDALE TN LAW ENFORCEMENT
2 LARGE TREES DOWN
0511 AM FLASH FLOOD 16 W HENNING 35.67N 89.86W
07/16/2009 LAUDERDALE TN PUBLIC
LOCALIZED FLOODING IN LOW LYING AREAS SOUTH OF GOLDDUST
0514 AM FLASH FLOOD OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS
0524 AM FLASH FLOOD CORNING 36.41N 90.59W
07/16/2009 CLAY AR LAW ENFORCEMENT
LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
OF CORNING
0632 AM FLASH FLOOD OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
MISSIPPI COUNTY DISPATCH REPORTS THAT A COUPLE COUNTY
EMPLOYEES UNABLE TO LEAVE THEIR HOUSES IN OSCEOLA DUE TO
FLOODING AND +TSRA AS OF 632 AM CDT
&&
DSVLocal storm report, Jul 16, 6:28 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
728 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 5 SE RIPLEY 35.69N 89.47W
07/16/2009 LAUDERDALE TN LAW ENFORCEMENT
2 LARGE TREES DOWN
0225 AM TSTM WND DMG OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
TREES DOWN IN OSCEOLA.
0511 AM FLASH FLOOD 16 W HENNING 35.67N 89.86W
07/16/2009 LAUDERDALE TN PUBLIC
LOCALIZED FLOODING IN LOW LYING AREAS SOUTH OF GOLDDUST
0514 AM FLASH FLOOD OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
BACK ROADS IN THE VICINTY OF OSCEOLA BECOMING
IMPASSABLE...SLOW TRANSITION THROUGH THE MAJOR CORRIDORS
0524 AM FLASH FLOOD CORNING 36.41N 90.59W
07/16/2009 CLAY AR LAW ENFORCEMENT
LOCALIZED FLOODING IN THE LOW LYING AREAS IN THE VICINITY
OF CORNING
0632 AM FLASH FLOOD OSCEOLA 35.70N 89.99W
07/16/2009 MISSISSIPPI AR LAW ENFORCEMENT
MISSIPPI COUNTY DISPATCH REPORTS THAT A COUPLE COUNTY
EMPLOYEES UNABLE TO LEAVE THEIR HOUSES IN OSCEOLA DUE TO
FLOODING AND +TSRA AS OF 632 AM CDT
&&
CCDFlash Flood, De Soto
- When
- July 16, 6:50 AM CST to 8:50 AM CST
- Where
- De Soto County, 1.53 mi SSW of Olive Branch to 1.64 mi S of Olive Branch
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.949, -89.828
Heavy rain produced flash flooding in Olive Branch. Blocker and Sandidge Streets were flooded near the Olive Branch High School.
Thunderstorm Wind, Tate
- When
- July 16, 7:00 AM CST to 7:05 AM CST
- Where
- Tate County, 1.07 mi W of Senatobia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.618, -89.969
Winds were estimated at 60 mph in Senatobia.
Flash Flood, De Soto
- When
- July 16, 7:00 AM CST to 8:30 AM CST
- Where
- De Soto County, South Haven to 2.51 mi NW of Aldens
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.970, -90.030
Heavy rain produced flash flooding in Southaven. Tchulahoma Road and Bent Road was closed due to the flood water.
Thunderstorm Wind, Lafayette
- When
- July 16, 7:43 AM CST to 7:48 AM CST
- Where
- Lafayette County, Oxford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.370, -89.520
Winds were estimated at 60 mph in Oxford.
Thunderstorm Wind, Pontotoc
- When
- July 16, 8:12 AM CST to 8:17 AM CST
- Where
- Pontotoc County, 1.2 mi SW of Thaxton to 0.85 mi S of Thaxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.308, -89.185
Straight line winds knocked down several trees in Thaxton.
Flash Flood, Panola
- When
- July 16, 8:20 AM CST to 9:15 AM CST
- Where
- Panola County, Batesville to 0.63 mi S of Batesville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.320, -89.950
Heavy rain produced flash flooding in Batesville. Several streets were flooded.
Thunderstorm Wind, Tallahatchie
- When
- July 16, 9:00 PM CST to 9:05 PM CST
- Where
- Tallahatchie County, 0.44 mi SSW of Tutwiler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.014, -90.433
Winds were estimated at 60 mph in Tutwiler.
Thunderstorm Wind, Yalobusha
- When
- July 16, 9:59 PM CST to 10:04 PM CST
- Where
- Yalobusha County, 0.94 mi S of Water Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.157, -89.631
Straight line winds knocked down several trees in Water Valley.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189104, 189091, 191224, 189093, 189095, 189105, 189113, 189114.